Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Midland/Odessa, TX

August 18, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2004, 3:38 PM CDT for Terrell County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 3:38 PM CDT (20:38 UTC)
Expired
Aug 18, 2004, 4:30 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 175 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 182038
SVRMAF
TXC443-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  SOUTH OF THE TERRELL GAS PLANT...OR 20 MILES NORTHEAST OF DRYDEN...
  MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE TERRELL GAS PLANT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3019 10205 3013 10184 3064 10168 3066 10190

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:04 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 18, 2:04 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED AUG 18 2004

.SHORT TERM...
WATER VAPOR IMAGERY INDICATES SHRTWV TROF CENTERED JUST SSE OF KMAF
WITH PRIMARY MID LEVEL THETA-E RIDGE AXIS ORIENTED NW-SE THRU S
PLAINS AND ERN PB. THIS SHRTWV TROF IS MVG EWD AND EXPECT MAIN LIFT
WILL BE EXITING THE E-NE AREAS LATE PM. ANOTHER SHRTWV TROF LOCATED
JUST SW OF PRESIDIO MOVING EWD IS AIDING IN DEVELOPMENT OF
THUNDERSTORMS ACRS TRANS PECOS. LOW LEVEL CONVERGENT AXIS LOCATED
INVOF/E MTNS WHILE MID LEVEL LIFT IS BULLSEYED ACRS TRANS PECOS.
VISIBLE IMAGERY INDICATES A BREAK IN CLOUDS ACRS WRN PB/LOWER TRANS
PECOS WHERE MSAS LI/S DEPICT INSTABILITY AXIS. FAVORABLE STORM
MOTION VECTORS 23015KT FAVORS STORMS THAT ARE DEVELOPING INVOF MTNS
TO MOVE INTO MORE UNSTABLE ENVIRONMENT. THUS EXPECT STORMS WILL
CONTINUE INTO THE EVENING. DEVELOPMENT OF 20-25KT 85H WINDS EARLY
EVENING ACRS PB WILL ALLOW STORMS TO MOVE INTO CENTRAL PB BY EARLY
EVENING. PW/S STILL NEAR 1.25 AND HVY RN IS A CONCERN (ALTHOUGH
SLOW MOVERS NOT ANTICIPATED). HEAVY RN IS HIGHLIGHTED IN
GRIDS/ZFP/HWO ACRS TRANS PECOS/WRN PB. CONTEMPLATING ISSUANCE OF A
FLASH FLOOD WATCH ACRS TRANS PECOS...HOWEVER LACK OF MORE WIDESPREAD
DEVELOPMENT W OF THE RIO GRANDE IS A LIMITING FACTOR. EXPECT THAT A
FEW FLASH FLOOD WARNINGS WILL BE ISSUED THIS EVENING BUT FOR NOW
ANTICIPATING IT TO BE LOCAL IN NATURE. RIVER FLOOD WARNING IN EFFECT
JUST BELOW PRESIDIO THRU THURSDAY FOR MINOR FLOODING...ADDITIONAL
RAINS TONIGHT COULD ADD TO RIVER CONCERNS. EARLY UPDATES FOR WATCH
MAY NEEDED. OTHERWISE ONLY MINOR CHANGES MADE TO TEMP GRIDS.

.LONG TERM...
LOOKS LIKE AN ACTIVE NORTHWEST FLOW ALOFT REGIME THURSDAY THROUGH
SATURDAY WITH A TRANSITION TO SOUTHWEST FLOW ALOFT SUNDAY AND BEYOND
WITH CLOSED LOW ALONG THE WEST COAST/INTERMOUNTAIN WEST.

NORTHERN STREAM COLD FRONT IN TANDEM WITH QUICK MOVING SHORTWAVE
TRANSLATING THROUGH THE WESTERN HIGH PLAINS WILL BRING SLIGHT
CHANCE TO CHANCE OF CONVECTION ACROSS THE PLAINS LATE
THURSDAY/THURSDAY NIGHT. LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX
MOVING OVER THE AREA WILL ENHANCE WIND SHEAR AND UPPER LEVEL
DIVERGENCE. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE
STORMS IN THE PERMIAN BASIN...REFER TO SWODY2.

A COUPLE OF SHORTWAVES WILL BE APPROACHING THE NORTHERN COUNTY
WARNING AREA LATE IN THE DAYS ON FRIDAY AND SATURDAY WITH THE FRONT
SOMEWHERE HUNG UP IN THE PERMIAN BASIN. THERE SHOULD BE AMPLE LOW
LEVEL CONVERGENCE AND INSTABILITY TO REGENERATE AT LEAST ISOLATED TO
WIDELY SCATTERED CONVECTION BOTH DAYS. WOULD NOT BE SURPRISED TO SEE
A FEW STRONG TO SEVERE STORMS AGAIN IN THE PERMIAN BASIN GIVEN THE
COMBINATION OF WEAK TO MODERATE WIND SHEAR AND DECENT INSTABILITY.
WILL GO ISOLATED POPS THESE DAYS IN THE HIGHER TERRAIN GIVEN LESS
INSTABILITY AND THOSE AREAS FURTHER AWAY FROM THE FRONT.

DECIDED AT THIS TIME TO SHOTGUN 20 POPS IN THE HIGHER TERRAIN AND
ISOLATED POPS IN THE PLAINS SUNDAY THROUGH NEXT WEDNESDAY WITH A
CLOSED LOW NEAR THE WEST COAST. THERE SHOULD BE ENOUGH INSTABILITY
AND LOW LEVEL CONVERGENCE TO GENERATE WIDELY SCATTERED CONVECTION IN
THE AFOREMENTIONED AREAS. DID NOT WANT TO JUMP ON THE HIGHER POPS
JUST YET FROM THE MEXMAF IN THE PLAINS WITH THE CLOSED LOW STILL SO
FAR TO THE WEST. LATER SHIFTS WILL NEED TO MONITOR. GENERALLY WENT
WITH GUIDANCE TEMPS IN THE EXTENDED...SHAVED A DEGREE OR TWO OFF THE
HIGHS WITH RECENT WET PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             68  91  69  93 /  30  20  40  20
CARLSBAD NM               65  94  64  97 /  50  20  30  20
DRYDEN TX                 69  91  69  95 /  50  20  20  10
FORT STOCKTON TX          67  94  68  96 /  60  20  30  10
GUADALUPE PASS TX         64  88  63  89 /  50  20  30  10
HOBBS NM                  64  91  65  93 /  40  20  30  20
MARFA TX                  57  87  56  88 /  50  10  20   0
MIDLAND INTL AIRPORT TX   67  92  69  93 /  40  20  30  20
ODESSA TX                 67  92  69  94 /  40  20  30  20
WINK TX                   69  98  69 100 /  50  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/12
Hazardous weather outlook, Aug 18, 2:02 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED AUG 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
202 PM CDT (102 PM MDT) WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS EVENING AND POSSIBLY EXTENDING INTO TONIGHT. SCATTERED STORMS
IN THE NORTHEAST PERMIAN BASIN ARE EXPECTED TO MOVE EAST AND DECREASE
ACROSS THE AREA...HOWEVER LOCALLY HEAVY RAIN IS EXPECTED AND FLOODING
OR FLASH FLOODING CONCERNS WILL REMAIN THROUGH 7 PM.

ACROSS THE TRANS PECOS REGION HEAVY RAIN IS ALSO A CONCERN WITH
MOST STORMS EXPECTED IN VICINITY OF THE PECOS RIVER AND IN WESTERN
PERMIAN BASIN. FLOODING OR FLASH FLOODING IS A CONCERN INTO THE
EVENING. THESE STORMS WILL LIKELY MOVE INTO THE CENTRAL PERMIAN
BASIN LATER THIS EVENING.

ALTHOUGH HEAVY RAIN IS THE PRIMARY CONCERN WITH STORMS INTO THE
EVENING SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY
STRONG WIND GUSTS TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY
AND FRIDAY WILL DEVELOP IN CONDITIONS FAVORABLE FOR THE FORMATION OF
STRONG TO SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS...AND HEAVY
RAIN THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER
GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION SHOULD DANGEROUS WEATHER MOVE INTO YOUR
AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:34 PM CDTFlash Flood WarningMAFPecos4 hr
Aug 18, 6:08 PM CDTFlash Flood WarningMAFMartin3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.